Toxic Shock Syndrome

β€œToxic shock syndrome is caused by a toxin produced by some types of Staphylococcus bacteria. A similar problem, called toxic shock-like syndrome (TSLS), can be caused by Streptococcal bacteria. Not all staph or strep infections cause toxic shock syndrome. The earliest cases of toxic shock syndrome involved women who used tampons during their periods (menstruation). However, today less than half of cases are linked to tampon use. Toxic shock syndrome can also occur with skin infections, burns, and after surgery. The condition can also affect children, postmenopausal women, and men.” United States National Library of Medicine 2014 MedlinePlus

Risk factors include:

  • Recent childbirth
  • Infection with Staphylococcus aureus (S. aureus), commonly called a Staph infection
  • Foreign bodies or packings (such as those used to stop nosebleeds) inside the body
  • Menstrual period
  • Recent surgery
  • Tampon use (particularly if you leave one in for a long time)
  • Wound infection after surgery

Symptoms include:

  • Confusion
  • Diarrhea
  • General ill-feeling
  • Headaches
  • High fever, sometimes accompanied by chills
  • Low blood pressure
  • Muscle aches
  • Nausea and vomiting
  • Organ failure (usually kidneys and liver)
  • Redness of eyes, mouth, throat
  • Seizures
  • Widespread red rash that looks like a sunburn -- skin peeling occurs 1 or 2 weeks after the rash, particularly on the palms of the hand or bottom of the feet

From Medline Plus – United States National Library of Medicine: https://www.nlm.nih.gov/medlineplus/ency/article/000653.htm

For more information:

Mayo Clinic website: http://www.mayoclinic.org/diseases-conditions/toxic-shock-syndrome/basics/definition/con-20021326

Disclaimer: The information provided herein is not intended as a substitute for medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read in this material. If you think you have a medical emergency, call your doctor or 911 immediately.

Powered by Finalsite